Florida, 2016

Flood in Florida, June 9, 2016

June 9, 2016 · NWS MLB · 1 event in 1 county or zone

A very moist, tropical airmass in the wake of Tropical Storm Colin remained across east-central Florida. An approaching weather disturbance aloft combined with a sea breeze boundary near the Brevard County coast caused training of showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A very moist, tropical airmass in the wake of Tropical Storm Colin remained across east-central Florida. An approaching weather disturbance aloft combined with a sea breeze boundary near the Brevard County coast caused training of showers and storms. Persistent rains result in roadway flooding within southern Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 8:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 8:50 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
950 AM EDT THU JUN 9 2016

.UPDATE...

...Locally Heavy Rainfall Expected Again Across the South this
afternoon...

Central Florida remains south of a Q-stationary front to our north,
with a weak remnant surface trough extending N-NE from the Yucatan
Channel across the southern third of the peninsula. This trough is
the focus for an axis of anomalously high PWAT air for early June,
with 2.0" to 2.2" analyzed in both 12Z RAOB data and the blended
TPW imagery. With such a soupy air mass in place, not surprising to
see clusters of heavy rain showers already developing across the
central CWA, and over SWFL, to the west of Lake O. The local RAOBs,
surface and DRWP data also show low level SW to W flow is lighter
than WED, which would normally increase prospect for ECSB formation.
However, extensive multi-layer cloud cover may act to delay onset by
an hour or two.

Nevertheless, presence of a weak convergent boundary and even diffuse
and/or late-forming local sea and lake breezes in such a sultry air
mass is almost a guarantee for locally heavy rain threat once again
for the southern third to half of the CWA. Per recently issued
FFGMPD...will be hoisting a Flood Watch for the southern half CWA.
Already bumped this concern up in the early morning HWO/G-HWO update.
Pop distribution looks fine for the most part, but did a little fine
tuning across the north and central owing to current radar trends.

&&

.AVIATION...Cluster of early morning convection necessitated early
AMDs for ISM-MCO. Otherwise, expect onset for diurnal SHRA/TS to be
16Z-18Z, with afternoon TEMPO groups warranted through 22Z-23Z from
ISM-MLB southward, possibly up through MCO-TIX depending on radar
trends over the next several hours.

&&

.MARINE...Seas generally 2FT or less, with any 2-3FT seas confined
to well offshore north of Cape Canaveral

&&

UPDATE/FORECASTS...Cristaldi
RADAR/IMPACT WX/DSS...Weitlich

&&

.PREV DISCUSSION... /issued 420 AM EDT THU JUN 9 2016/

Fri...An west to east stationary frontal boundary across east
Central FL and continued deep moisture over the area will bring the
highest chances for afternoon showers and storms across southern and
interior sections with developing onshore flow north of the boundary
from the Cape northward. Some locally heavy rain may focus across
srn and interior sections with PWAT values from 2.0 to 2.3 inches.
The NAM model indicates an area of low pressure moving up from the
SW focusing some heavy rain across the Treasure coast. Appears the
favored solution will be a weaker broad low possibly developing near
the old frontal boundary per the GFS/ECMWF and not deepening too
much until it pulls east of the area over the weekend. Highs in the
upper 80s coastal areas and srn interior. Highs around 90/lower 90s
nrn interior which should see more afternoon sun away from
scattered storms.

Sat...A ridge at 500mb builds over S FL on Saturday with weak low
pressure fcst to develop across srn portions of east central FL near
the old sfc trough/frontal boundary. Deep moisture will linger
across the srn half of the area with locally heavy rain likely to
develop again across the south with daytime heating. Some drying is
noted across far nrn sections on the GFS model and more pronounced
on the ECMWF. Will show a gradient of POPs across the north from 20
percent across the Volusia coast to 40 pct well inland. Highs in the
upper 80s coast and srn interior to 90/lower 90s nrn interior.

Sun...For Sunday will use a blend of the ECMWF and GFS with the
ECMWF trending much drier as some drier air works into the area on
the back side of a weak low across the NW Bahamas. The GFS also
indicates a low level trough to our SE with deeper moisture
gradually drifting south and southeast of the area. Will keep POPs
on the lower side - 20 percent coastal to 30 pct for the interior
mainly in the afternoon with shower/storm development on the inland
moving east coast sea breeze. Highs from upper 80s coast to near
90/lower 90s over the interior.

Monday...ECMWF lingers drier air over the area one more day while
GFS has moisture increasing over the interior in the afternoon ahead
a s/w trough at H5 over the NE Gulf of Mexico. Model blend will
still favor POPs slightly lower than normal from 20 pct coastal to
30 pct across the interior. Highs 88-93 degrees.

Tue-Thu...Trough aloft across the Southeast states into the NE Gulf
moving toward FL will increase rain chances back to the scattered
range all areas into mid week. Offshore flow will allow highs
between 89-93 before convection develops each afternoon. Expect
storms to move quickly from the interior toward the east coast by
Wed and Thu as mid level westerly flow increases into mid week.

&&

.AVIATION...
Sfc Winds: Thru 09/14Z...W/SW 3-5KTS. Btwn 09/13Z-09/16Z...bcmg E/SE
7-10KTS. Btwn 09/01-09/04Z...bcmg S/SE 3-5KTS.

Vsbys/WX/Cigs: Thru 09/13Z...S of KFPR-KOBE areas MVFR -RA/RA. Btwn
09/13Z-09/17Z...slgt chc MVFR shras all sites. Btwn 09/17Z-09/24Z...
S of KTIX-KISM nmrs/wdsprd MVFR shras/isold IFR tsras...N of KTIX-
KISM sct MVFR shras/isold IFR tsras. Btwn 10/00Z-10/04Z...S of KTIX-
KISM chc MVFR shras...N of KTIX-KISM slgt chc MVFR shras. Aft
09/04Z...slgt chc MVFR shras all sites.

&&

.MARINE...

Today-Tonight...Weak sfc trof over central FL combining with a
frontal trof draped over panhandle/Carolina coast to keep the lcl
pres field disrupted while suppressing the Atlc ridge axis over the
nrn Carib. Data buoys/coastal sfc obs measuring SWrly winds arnd
5kts with seas aob 2ft. Favorable boating conds expected as a small
spot low dvlps along the trof axis and pushes into the Atlc...
preventing the lcl pres field from reorganizing. Winds expected to
shift to a light to gentle erly breeze arnd midday with the as the
east coast sea breeze dvlps...seas aob 2ft nearshore are 2-3ft
offshore. Nmrs/wdsprd shras with isolated tsras S of Cape
Canaveral...sct shras/isold tsras N of the Cape.

Friday...Frontal trough near Sebastian Inlet will extend offshore
with developing onshore flow north of this boundary and lighter
winds across the srn waters. Expect higher coverage of
showers/storms south of Sebastian Inlet with locally heavy,
lightning and gusty winds.

Sat...Onshore winds increase to 10-15 knots for the central/nrn
waters on Saturday with seas 1-2 ft srn waters and 2-3 ft for the
nrn waters. Higher storm coverage will continue south of Sebastian
through the day.

Sun-Mon...Onshore winds Sunday will become light southerly Monday
with seas generally 1-2 ft near shore and 2 ft offshore. Shower/Tstm
coverage will decrease across the waters Sunday into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  74  87  74 /  40  20  30  10
MCO  90  76  92  74 /  40  20  50  10
MLB  86  74  87  75 /  60  30  40  10
VRB  85  74  88  74 /  80  30  50  20
LEE  93  76  92  75 /  40  20  40  10
SFB  91  76  89  74 /  40  20  40  10
ORL  90  76  90  75 /  40  20  40  10
FPR  85  74  88  73 /  80  30  50  20

&&

.MLB Watches/Warnings/Advisories...
FL...Flood Watch until 8 PM EDT this evening for Indian River-
     Martin-Okeechobee-Osceola-Southern Brevard County-St. Lucie.
AM...None.
&&
Hazardous weather outlook, Jun 9, 6:33 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
733 AM EDT THU JUN 9 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092345-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
733 AM EDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL COMBINE WITH DAYTIME HEATING AND A
WEAK SURFACE TROUGH TO ALLOW NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY.
HIGHEST COVERAGE OF SHOWERS AND STORMS ARE EXPECTED SOUTH OF THE
ORLANDO METRO AREA INTO THE AFTERNOON. WEST TO SOUTHWEST FLOW
ACROSS CENTRAL FLORIDA WILL TRAP THE EAST COAST SEA BREEZE OVER
THE COASTAL COUNTIES...ADDING AN ADDITIONAL FOCUS POINT FOR ANY
STORMS THAT DEVELOP. THE PRIMARY STORM THREATS WILL BE DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL...THOUGH A
FEW STORMS COULD GENERATE WIND GUSTS UP TO 40 MPH.

.FLOOD IMPACT...
DEEP MOISTURE AND A LINGERING SURFACE TROUGH ACROSS THE AREA WILL
AGAIN GENERATE HIGHER COVERAGE OF SHOWERS AND STORMS FROM LATE
MORNING INTO THE AFTERNOON...ESPECIALLY SOUTH OF ORLANDO. WEAK
STEERING FLOW WILL LEAD TO SLOW MOVEMENT OF SHOWERS AND STORMS
WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL UP TO 2 TO 3 INCHES.
THIS MAY PRODUCE LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AND
POORLY DRAINED AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND LIGHTNING STORMS WILL HAVE THE POTENTIAL TO PRODUCE
35 KNOT WIND GUSTS TODAY AS THEY MOVE FROM THE MAINLAND TOWARD THE
ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECT TO
DEVELOP ACROSS EAST CENTRAL FLORIDA IN THE AFTERNOON AND EVENING
THROUGH THE REMAINDER OF THE WEEK. LOCAL HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS FROM THESE STORMS.
FLOODING CONCERNS WILL CONTINUE FROM OSCEOLA AND BREVARD COUNTIES
SOUTHWARD THROUGH LATE WEEK AS DEEP TROPICAL MOISTURE REMAINS
ENTRENCHED ACROSS THE SOUTHERN HALF OF THE FLORIDA PENINSULA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. PLEASE RELAY ANY REPORTS OF ROAD FLOODING ALONG WITH
RAINFALL REPORTS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER
SERVICE OFFICE IN MELBOURNE.

BRAGAW/WEITLICH

In the hours before

Special weather statement, Jun 9, 12:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT THU JUN 9 2016

FLZ059-064-091815-
MARTIN FL-ST. LUCIE FL-
133 PM EDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
CENTRAL MARTIN COUNTIES UNTIL 215 PM EDT...

AT 132 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALM CITY...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS A BRIEF FUNNEL CLOUD.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...STUART...PORT SALERNO AND JENSEN BEACH.

LAT...LON 2700 8039 2720 8046 2740 8024 2712 8011
TIME...MOT...LOC 1732Z 232DEG 25KT 2718 8033

WEITLICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brevard

When
June 9, 1:00 PM EST to 7:00 PM EST
Where
Brevard County, 3.91 mi WSW of Palm Bay to 4.81 mi WSW of Valkaria Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.010, -80.640

Between 4 and 6 inches of rain fell across south Brevard County during a 6-hour period from mid morning through late afternoon, leading to roadway flooding, roadway closures and stranded vehicles. High levels of standing water continued into the early evening then rapidly subsided. The areas with most significant impacts included Palm Bay and Malabar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638376.